Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 40, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 9, 2006, 5:02 PM CDT for Limestone County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 5:02 PM CDT (22:02 UTC)
- Expired
- May 9, 2006, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 092202 TORHUN ALC083-092230- /O.NEW.KHUN.TO.W.0040.060509T2202Z-060509T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF ARDMORE...MOVING EAST AT 40 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... ARDMORE. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. TAKE SHELTER NOW. THIS STORM HAS A HISTORY OF DAMAGE IN WESTERN LIMESTONE COUNTY. LAT...LON 3500 8719 3487 8721 3485 8682 3499 8681 $$ PG
2 follow-up statements
000 WWUS54 KHUN 092218 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 517 PM CDT TUE MAY 9 2006 ALC083-092230- /O.CON.KHUN.TO.W.0040.000000T0000Z-060509T2230Z/ LIMESTONE AL- 517 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR LIMESTONE COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ELKMONT...MOVING EAST AT 40 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE... ELKMONT. HOLLAND GIN. ARDMORE. THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3500 8719 3487 8721 3485 8682 3499 8681 $$ PG
000 WWUS54 KHUN 092232 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 532 PM CDT TUE MAY 9 2006 ALC083-092242- /O.EXP.KHUN.TO.W.0040.000000T0000Z-060509T2230Z/ LIMESTONE AL- 532 PM CDT TUE MAY 9 2006 ...THE TORNADO WARNING FOR LIMESTONE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED LIMESTONE COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3500 8719 3487 8721 3485 8682 3499 8681 $$ SCHAUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 9, 5:02 PM CDT, 0 minutes earlier.
Area forecast discussion, May 9, 5:02 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT TUE MAY 9 2006 AMENDING ZONES SHORTLY TO MENTION NEW SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF NORTH ALABAMA UNTIL 10 PM. .PREV DISCUSSION... SHORT TERM (TONIGHT THROUGH FRIDAY)... SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS. FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT. WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS. CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT. THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN DRY. NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS IN THE LOWER TO MID 70S. .LONG TERM (SATURDAY THROUGH TUESDAY)... THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 79 58 74 / 60 70 50 10 SHOALS 65 80 57 74 / 60 70 50 10 CULLMAN 65 80 59 75 / 60 70 50 10 FAYETTEVILLE 63 79 57 73 / 60 70 50 10 FORT PAYNE 63 78 59 73 / 60 70 60 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && TROUTMAN
Hazardous weather outlook, May 9, 1:57 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 157 PM CDT TUE MAY 9 2006 ALZ001>010-016-TNZ076-096-097-100400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 157 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA. THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE. A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY WEST OF I-65. THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL DISTURBANCE REMAINS OVER THE OHIO VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT. PG
In the hours before
Special weather statement, May 9, 3:19 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 319 PM CDT TUE MAY 9 2006 ALZ001-092100- LAUDERDALE- 319 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN LAUDERDALE COUNTY UNTIL 400 PM CDT... AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH. ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER SITUATION. SCHAUB
Local storm report, May 9, 4:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 3 E WATERLOO 34.92N 88.01W
05/09/2006 LAUDERDALE AL EMERGENCY MNGR
THREE TREES DOWN.
&&
TROUTMANThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 57 min |
| May 9, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 39 min |
| May 9, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| May 9, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 67 min |
| May 9, 5:07 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 53 min |
| May 9, 5:13 PM CDT | Tornado Warning | HUN | Madison | 32 min |
| May 9, 5:43 PM CDT | Tornado Warning | HUN | Madison | 22 min |
| May 9, 5:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 55 min |
| May 9, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| May 9, 6:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 16 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.